Hail, Crow Wing
- When
- September 6, 4:39 PM CST
- Where
- Crow Wing County, 1.99 mi NW of Nisswa
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.540, -94.310
There was a very moist air mass over the Northland with precipitable water values near record levels. A passing cold front helped generate thunderstorms over parts of northeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
There was a very moist air mass over the Northland with precipitable water values near record levels. A passing cold front helped generate thunderstorms over parts of northeast Minnesota. The thunderstorms brought hail and damaging winds. The reported hail ranged in size from pennies to nickels. The wind gusts knocked down or snapped some trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 6, 2:11 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 311 PM CDT SUN SEP 6 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 158 PM CDT SUN SEP 6 2015 A COLD FRONT WAS LOCATED FROM NORTHWEST ONTARIO THROUGH NORTH CENTRAL MINNESOTA INTO FAR SOUTHWEST MINNESOTA AS OF 20Z. SCATTERED SHOWERS/STORMS CONTINUED TO MOVE OVER OR NEAR OUR FAR SOUTHEAST ZONES OF SAWYER AND PRICE COUNTIES. STORMS HAVE ALSO FORMED AND HAVE BEEN STRENGTHENING OVER WESTERN MINNESOTA ALONG THE FRONT JUST ENTERING OUR WESTERN ZONES. MLCAPE VALUES WERE 500 J/KG OVER FAR NORTHERN MINNESOTA AND AROUND 2000 J/KG TOWARD THE BRAINERD LAKES. DEEP LAYER SHEAR WAS 35 TO 40 KNOTS OVER THE WESTERN HALF OF MINNESOTA. THERE WILL BE A RISK OF SEVERE STORMS AS THIS FRONT MOVES EAST THIS AFTERNOON AND EVENING ACROSS MUCH OF THE NORTHLAND. HIGH MOISTURE WILL MEAN HEAVY RAIN WILL ALSO BE A THREAT AND DUE TO HEAVY RAIN THAT HAS FALLEN OVER THE PAST 2 NIGHTS...FLOODING MAY OCCUR IN SPOTS. THE STORMS ARE EXPECTED TO BE MORE PROGRESSIVE WITH LESS CELL TRAINING. OTHER CONCERNS WITH THE STORMS WILL BE DAMAGING WIND. DUE TO FREEZING LEVELS AROUND 13 TO 14KFT...IT WILL TAKE A STRONGER STORM THAT CAN DEVELOP DECENT ROTATION TO GET LARGE HAIL. SHOWERS/STORMS WILL GRADUALLY END FROM WEST TO EAST OVERNIGHT. IT WILL COOL INTO THE FIFTIES OVER OUR WESTERN ZONES BUT REMAIN IN THE LOWER TO MIDDLE SIXTIES OVER NORTHWEST WISCONSIN. HIGH PRESSURE WILL BUILD IN ON MONDAY AND IT WILL BE COOLER WITH LOWER HUMIDITY. HIGHS WILL BE IN THE MID TO UPPER SEVENTIES. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 158 PM CDT SUN SEP 6 2015 THE CLOSED UPPER LOW IS LOCATED NORTH OF THE WINNIPEG LAKES REGION OF MANITOBA BY 12Z TUESDAY. THIS LEAVES A FAST SW FLOW ALOFT OVER THE FORECAST AREA. EMBEDDED IMPULSES WILL CRUISE THROUGH THE AREA. HOWEVER...DRIER AIR OVER THE REGION...MEAN RH AROUND 55 PERCENT...WILL PRECLUDE MORE THAN JUST SOME ISOLD SHOWERS OVER THE ARROWHEAD OVERNIGHT. SOME LOW POPS ALONG THE SE CORNER OF THE WI FORECAST AREA AS WELL WHERE A BIT BETTER SOURCE OF MOISTURE IS AVAILABLE ALONG WITH SOME WEAK INSTABILITY. THE UPPER LOW MOVES INTO NW ONTARIO BY 00Z WEDNESDAY. LAST OF THE IMPULSES MOVES THROUGH THE REGION ON TUESDAY THROUGH NW WI. HAVE POPS ALIGNED OVER THE SE CORNER OF THE WI AREA. ELSEWHERE...HIGH PRESSURE COVERS THE REGION. THE HIGH REMAINS IN CHARGE TUESDAY NIGHT AND WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON...A WESTERLY FLOW IS ESTABLISHED AND AN IMPULSE REACHES CENTRAL MN BY 00Z THURSDAY. HAVE POPS IN THE LATE AFTERNOON OVER THE WESTERN THIRD. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT FINDS A VIGOROUS SHORTWAVE TROF MOVING ACROSS THE AREA. MUCH COOLER AIR WILL OCCUR WITH THIS PASSAGE. HAVE HIGHEST POPS WEDNESDAY NIGHT. HIGH PRESSURE ARRIVES FOR FRIDAY AND SATURDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1230 PM CDT SUN SEP 6 2015 A COLD FRONT HAD MOVED PASSED INL...BUT STILL REMAINED WELL WEST OF HIB/BRD AT 18Z. MVFR TO VFR CIGS COVERED THE TERMINALS AT THE BEGINNING OF THE FORECAST. EXPECT TO SEE THE MVFR CIGS IMPROVE TO VFR BY 21Z. AFTER 21Z...EXPECT THE COLD FRONT TO BEGIN TO PASS THROUGH THE REST OF THE AREA WITH SCT THUNDERSTORMS ACCOMPANYING THE FRONT. SOME OF THE STORMS WILL BE STRONG TO SEVERE FROM HIB TO DLH AND BRD UNTIL 00Z. THE STRONG STORMS WILL BE IN NW WI FROM 23Z TO 04Z. GUSTY WINDS/HEAVY RAIN/HAIL WILL BE FOUND NEAR THE STRONGEST STORMS. STORMS WILL EXIT AFTER 05Z WITH VFR. MAY SEE A COUPLE OF SHOWERS AT HIB AND INL BETWEEN 04Z AND 07Z. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 77 55 72 / 70 0 10 10 INL 54 75 50 69 / 60 10 10 10 BRD 58 75 53 73 / 30 0 10 10 HYR 63 78 54 74 / 80 0 10 10 ASX 63 77 54 74 / 80 0 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && SHORT TERM...MELDE LONG TERM...GSF AVIATION...GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 259 PM CDT SUN SEP 6 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 259 PM CDT SUN SEP 6 2015 ...SCATTERED SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE THROUGH THE NORTHLAND THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREATS LARGE HAIL...DAMAGING WIND...AND LOCALIZED FLOODING DUE TO RECENT HEAVY RAIN FROM THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-071030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 259 PM CDT SUN SEP 6 2015 ...SCATTERED SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT APPROACHING FROM THE WEST WILL BRING THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS THROUGH LATE EVENING. DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 517 PM CDT SUN SEP 6 2015 MNZ033-062245- SOUTH CASS- 517 PM CDT SUN SEP 6 2015 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS COUNTY... AT 516 PM CDT...A STRONG THUNDERSTORM WAS OVER POPLAR...OR 28 MILES SOUTH OF WALKER...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 30 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN SOUTH CASS COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL MINNESOTA. LAT...LON 4653 9471 4667 9477 4676 9443 4661 9438 TIME...MOT...LOC 2216Z 241DEG 12KT 4662 9467 GSF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 519 PM CDT SUN SEP 6 2015 MNZ019-062245- CENTRAL ST. LOUIS- 519 PM CDT SUN SEP 6 2015 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ST. LOUIS COUNTY... AT 519 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM NEAR BUHL TO 8 MILES NORTHWEST OF TOIVOLA...AND MOVING EAST AT 30 MPH. WIND GUSTS UP TO 45 MPH...HALF INCH HAIL...TORRENTIAL RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HIBBING...VIRGINIA...CHISHOLM...EVELETH...MOUNTAIN IRON...GILBERT... BUHL...CHERRY...FRANKLIN...KINNEY...MCKINLEY...IRON JUNCTION... LEONIDAS...MURPHY LAKE...ZIM...LITTLE SWAN AND WEST TWO RIVERS RESERVOIR. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN MINNESOTA. LAT...LON 4763 9236 4722 9252 4721 9304 4762 9286 TIME...MOT...LOC 2219Z 266DEG 27KT 4758 9277 4727 9291 MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 521 PM CDT SUN SEP 6 2015 MNZ019-062245- CENTRAL ST. LOUIS- 521 PM CDT SUN SEP 6 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY... AT 521 PM CDT...A STRONG THUNDERSTORM WAS 11 MILES NORTH OF MOUNTAIN IRON...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 45 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOUNTAIN IRON...ANGORA...SHERMANS CORNER...IDINGTON AND BIG RICE LAKE. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN MINNESOTA. LAT...LON 4761 9277 4777 9277 4783 9234 4762 9236 TIME...MOT...LOC 2221Z 267DEG 14KT 4769 9265 MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
530 PM CDT SUN SEP 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HEAVY RAIN 5 SSE MARCELL 47.52N 93.64W
09/06/2015 U0.00 INCH ITASCA MN AMATEUR RADIO
SHOULDER WASHED AWAY...NEAR MN-38 MILE MARKER 22.
&&
WLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 537 PM CDT SUN SEP 6 2015 MNZ025-034-062300- NORTH CASS-CROW WING- 537 PM CDT SUN SEP 6 2015 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASS AND NORTH CENTRAL CROW WING COUNTIES... AT 536 PM CDT...A STRONG THUNDERSTORM WAS NEAR FIFTY LAKES...OR 22 MILES NORTH OF CUYUNA COUNTRY STATE PARK...MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CROSSLAKE...EMILY...FIFTY LAKES...OUTING...MANHATTAN BEACH... SWANBURG...BIG TROUT LAKE...LOWER WHITEFISH LAKE...WASHBURN LAKE AND LAKE ROOSEVELT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN MINNESOTA. LAT...LON 4668 9423 4684 9432 4690 9394 4671 9391 TIME...MOT...LOC 2236Z 249DEG 11KT 4679 9418 GSF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
538 PM CDT SUN SEP 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 NW CHISHOLM 47.50N 92.90W
09/06/2015 E0.25 INCH ST. LOUIS MN PUBLIC
REPORT RELAYED VIA MPING.
&&
WLThe Duluth radar (KDLH), 164 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
An 18 diameter oak tree was down and blocking Butterfield Beach Road, approximately 0.8 miles north of County Highway 1.
The hail lasted 3 minutes and completely covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600996, 601003, 600997.